MAUDE Adverse Event Report: ZIMMER GMBH AVENIR, STEM, LATERAL, CEMENTED, 3, TAPER 12/14; AVENIR CEMENTED HIP STEM

ZIMMER GMBH AVENIR, STEM, LATERAL, CEMENTED, 3, TAPER 12/14; AVENIR CEMENTED HIP STEM
Model Number N/A
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Debris, Bone Shedding (1803)
Date of Event 08/10/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
As no lot number was provided, the device history records could not be reviewed.The manufacturer received x-rays and other source documents for review.The device has not been received for investigation as the patient has not been revised.Additional information has been requested and is currently not available.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available, an updated report will be submitted.(b)(4).
 
Event or Problem Description
It was reported that a fissure in the calcar area of the femur occurred during insertion of a cemented avenir shaft.
 
Event or Problem Description
No event update.
 
Additional Manufacturer Narrative
It was reported that the surgical technique was followed.The device history records were reviewed and found to be conforming.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available, an updated report will be submitted.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
No change to previously reported event.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay corrected and additional information.Device history records (dhr): the device manufacturing quality records indicate that the released components met all requirements to perform as intended.Event summary: it was reported that during the implantation surgery of an avenir stem on (b)(6) 2018 a fissure in the calcar area of the femur occurred after the insertion of the stem.Review of received data: the undated received x-ray shows the right thr with a cemented stem fixed by a cerclage cable at the mid height of the stem.No abnormalities observed.The surgery report dated (b)(6) 2018 was reviewed.Devices analysis: no product was returned to zimmer biomet for in-depth analysis as it remains implanted.Review of product documentation compatibility: compatibility check could not be performed as only one product had been reported.Conclusion summary during the implantation of a cemented avenir stem, a fissure occurred intraoperatively at the area of the medial calcar which was fixed with a cerclage cabel.According the surgical report, after unsatisfying positioning of rasp size 4 surgeon decided to go for a size 3 stem.Size 3 rasp had a good place, however, the insertion of the size 3 cemented stem led to a fissure which did not go deep until the stem but stayed distal.Stem was not received for product investigation to check the dimensions since it is kept implanted.However, the quality records of the stem show that all specified characteristics (material, dimensions, surface, etc.) have met the specifications valid at the time of production.Possible causes of the bone fracture include excessive force applied on the bone during rasping, trial reduction or impaction of the stem into femur.It is possible that the unsatisfying position of rasp size 4 occured due to very hard bone conditions.It is unknown whether the surgeon used the correct rasp handle with the preferred rasps and also correct stem inserter.Surgical report do not indicate the use of those instruments.Therefore, wrong handling of instrumentation is another possible cause of the reported event.Therefore, based on the given information and the results of the investigation, we were not able to identify a specific root cause for this issue.The need for corrective measures is not indicated and zimmer gmbh considers this case as closed.Zimmer biomet¿s reference number of this file is (b)(4).

Brand Name
AVENIR, STEM, LATERAL, CEMENTED, 3, TAPER 12/14
Common Device Name
AVENIR CEMENTED HIP STEM
Manufacturer (Section D)
ZIMMER GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key8046150
Report Number0009613350-2018-01140
Device Sequence Number1653967
Product Code LZO
UDI-Device Identifier00889024479623
UDI-Public00889024479623
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K131884
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/12/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date03/31/2024
Device Model NumberN/A
Device Catalogue Number01.6010.03
Device Lot Number2945289
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 10/17/2018
Supplement Date Received by Manufacturer11/13/2018
04/05/2019
Initial Report FDA Received Date11/07/2018
Supplement Report FDA Received Date12/06/2018
04/12/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;